While most of us think of acne as something only adolescents and teenagers face from puberty-boosted skin oils and the buildup of dead skin cells, this simply isn’t true. Men and women can develop forms of acne at any age, and hormones can play a role. Women tend to experience more acne before or during their period, during pregnancy, and throughout menopause as hormonal changes take place.
For men, increased testosterone levels may cause hormonal acne. Many men on testosterone replacement therapy (TRT) enjoy the many health benefits this therapy offers, such as increased muscle mass, fat loss, improved sex drive, and more energy. However, many also wake up to find acne on their faces and bodies that wasn’t there before beginning TRT.
This article will explore the connection between TRT and acne. We’ll also offer tips on how you can reduce hormonal acne while on testosterone.
How Does Acne Form?
Acne occurs when the hair follicles — tiny holes in the skin on your face and covering your entire body — become blocked. Tiny glands known as sebaceous glands can be found under the surface of the skin. These glands are attached to the hair follicles.
Sebaceous glands produce an oily, waxy substance called sebum. Sebum helps protect and lubricate the skin and hair. When the glands produce too much sebum, the extra sebum can mix with dead skin cells to block the follicle.
Bacteria that live on our skin can also enter the plugged follicles, leading to other forms of painful acne, including cysts, pustules, papules, and nodules.
Testosterone replacement therapy for low testosterone can also trigger acne. Read on to learn more about the connection between testosterone and acne.
How Does Testosterone Trigger Acne?
A variety of factors play a role in the development of acne. Testosterone levels happen to be one of them.
In your teenage years (during puberty), you may have experienced testosterone-induced acne. Testosterone plays a vital role in the growth and development of the penis and testicles in males and helps build muscle and bone strength in both males and females.
The sebaceous glands under the surface of your skin can be particularly sensitive to hormones, especially androgens (e.g., testosterone). With increased levels of testosterone in your body, like from testosterone injections, sebaceous glands may be triggered to produce excess amounts of sebum, which can lead to acne.
Research shows that high testosterone levels in the body are associated with acne. One study found that testosterone levels can affect acne severity. The higher your testosterone levels are, the more likely you are to develop acne.
Another study on transgender men found that testosterone therapy increases the likelihood of developing acne.
What Are the Risk Factors for Developing Acne?
Contrary to popular belief, acne is not caused by eating greasy foods (or chocolate!) or poor hygiene. Risk factors for developing acne include:
- Hormonal changes. Puberty can cause changes in hormone levels that can increase the development of acne. Hormonal replacement therapy or testosterone replacement therapy can also trigger acne.
- Family history. If one or both of your parents had acne, you are more likely to have it.
- Medications. Certain medications can cause acne, such as corticosteroids and birth control pills.
While hormonal acne typically subsides after puberty, it isn’t uncommon for adults to experience adult-onset acne. Many men on TRT experience a resurgence of acne when taking testosterone.
Acne or Folliculitis: How To Tell the Difference
Sometimes what we believe to be acne isn’t. Some men on TRT develop red bumps on their skin that resemble pimples — this is known as folliculitis.
Folliculitis is an infection that is commonly caused by bacteria, although it can also be caused by viruses or fungi. It causes inflammation (redness and swelling) in one or more hair follicles. This can occur anywhere on the body where there is hair.
Folliculitis may look like pimples with white tips (e.g., whiteheads). It is most commonly found on the face, chest, back, upper arms, and buttocks, though it can be found anywhere on the body where there are hair follicles.
Folliculitis commonly appears in clusters of small red bumps or resembling whitehead pimples. It can cause itchy, burning, tender skin. If enough hair follicles are affected, it can cause clusters of swollen, painful bumps on the skin.
Folliculitis can largely be prevented, and is sometimes treated with topical antibiotics. Knowing the causes can help you prevent damaging hair follicles.
Causes of folliculitis include:
- Hot tubs
- Shaving or waxing
- Tight clothing
- Medications (both oral and topical)
- Weight gain and excess body fat
If left untreated, folliculitis can spread and become crusty sores or lesions that are difficult to heal. Common treatments for folliculitis include UV light, topical retinoids, and topical corticosteroids. Certain drugs like minocycline and salicylic acid may also be prescribed by a healthcare provider.
To be certain if you have acne or folliculitis, book an appointment with a dermatologist, who can give you an accurate diagnosis and provide you with the proper treatments, like a topical treatment, for your outbreak.
How To Treat Testosterone-Induced Acne
While it’s difficult to prevent testosterone-induced acne when you’re on TRT, there are things you can do to manage and treat it. These strategies may help improve your acne:
- Practice good hygiene. Wash your body twice a day, particularly after sleeping and after a workout. Perspiration can make acne worse, so it’s important to take a shower after sweating. Use a non-abrasive cleanser using your fingers or a soft washcloth to gently scrub the skin.
- Avoid irritating products. Don’t use products that are known to irritate the skin, such as astringents, toners, exfoliants, and products with added fragrances.
- Don’t pop pimples. Resist the temptation to pick, pop, or squeeze your acne. This will make it harder for your skin to heal and can increase the risk of developing acne scars.
- Avoid touching your face. Touching your skin can irritate the skin and cause acne flare-ups.
- Anti-acne body wash. If you have acne on your body, try body washes with benzoyl peroxide as an active ingredient.
- Zinc supplements. Zinc is an essential mineral that plays a role in many body functions, including supporting the body’s immune system. Zinc helps transport vitamin A throughout the body, which may help support healthy turnover of skin cells. Zinc helps prevent the build-up of dead skin cells that can clog your pores and lead to acne.
If you’d prefer a little extra help, there are also prescription medications available to help reduce acne. These include:
- Topical creams. Visit your doctor or a dermatologist and ask for a topical cream to apply to the skin. Tretinoin is one such option. This topical acne treatment helps speed up the turnover of dead skin cells, preventing clogged hair follicles and reducing the severity of acne breakouts.
- Accutane. Available in capsule form to take orally (by mouth), Accutane or isotretinoin is one of the strongest acne treatments. Typically prescribed to treat cystic acne, this treatment is incredibly effective. However, it does come with some side effects and may lower your testosterone levels. Be sure to talk to your doctor before combining Accutane and TRT.
- Antibiotics. If a dermatologist has determined you have inflammatory acne, they may prescribe you antibiotics. Painful inflammatory acne can occur when bacteria grows inside a blocked hair follicle. Antibiotics are often used to kill bacteria and clear up acne, and examples include doxycycline and tetracycline.
Talk to your TRT doctor. If your testosterone levels are causing bothersome acne breakouts, your doctor may adjust your dosage to help prevent and treat acne.
If you’re dealing with adult-onset acne, you’re not alone. Acne affects nearly 50 million Americans each year. Testosterone increases the amount of sebum produced in the skin. If you’re on TRT, this can increase sebum production, increasing the risk of your hair follicles getting blocked by the oily, waxy substance and dead skin cells, leading to acne.
Talk to your doctor if you are on TRT and dealing with acne breakouts. They may adjust your testosterone dosage to help prevent breakouts or suggest lifestyle habits that can clear up acne and keep future breakouts at bay.
At Elite HRT, we’re here to support your journey on TRT every step of the way. Reach out and let us know if you’re experiencing acne as a result of TRT, and we can discuss potential treatments.